Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 40, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 12, 2023, 7:04 PM CDT for Richardson County, Nebraska. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2023, 7:04 PM CDT (00:04 UTC)
- Expired
- May 12, 2023, 7:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.5 in
County Richardson County, NE
The radar
The Topeka radar (KTWX), 139 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:24 PM CDT | FUNNEL CLOUD | 4 Wsw Preston, NE | ROPE LIKE FUNNEL LASTED 3-5 MINUTRES. |
| May 12, 7:24 PM CDT | TORNADO | 4 Wsw Preston, NE | CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM 4 WSW PRESTON. OBSERVED ROPE TORNADO APPROX 5 MI SOUTH FALLS CITY. LASTED 3-5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3056 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
388
WFUS53 KOAX 130004
TOROAX
NEC147-130045-
/O.NEW.KOAX.TO.W.0040.230513T0004Z-230513T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
704 PM CDT Fri May 12 2023
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Southeastern Richardson County in southeastern Nebraska...
* Until 745 PM CDT.
* At 703 PM CDT, a confirmed tornado was located over Reserve, or 7
miles north of Hiawatha, moving northeast at 20 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Weather spotters confirmed tornado northwest of Hiawatha,
Kansas.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Rulo around 740 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Preston, Sac and Fox Nation Reservation and Iowa Reservation of
Kansas and Nebraska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4017 9547 4016 9543 4013 9543 4012 9540
4007 9540 4006 9542 4003 9540 4003 9536
4001 9531 4000 9533 4000 9560
TIME...MOT...LOC 0003Z 223DEG 16KT 3995 9557
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$
Petersen1 follow-up statement
005
WWUS53 KOAX 130023
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
723 PM CDT Fri May 12 2023
NEC147-130045-
/O.CON.KOAX.TO.W.0040.000000T0000Z-230513T0045Z/
Richardson NE-
723 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN RICHARDSON COUNTY...
At 723 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rulo, or 7 miles east of Falls City, moving
northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Richardson County, including the following locations...
Preston, Sac and Fox Nation Reservation and Iowa Reservation of
Kansas and Nebraska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4013 9543 4012 9540 4007 9540 4006 9542
4003 9540 4003 9536 4000 9545 4004 9554
4017 9547 4017 9545 4016 9543
TIME...MOT...LOC 0023Z 220DEG 20KT 4005 9546
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
PetersenWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 6:04 PM CDT, 1 hour earlier.
Area forecast discussion, May 12, 6:04 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Omaha/Valley NE 604 PM CDT Fri May 12 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 220 PM CDT Fri May 12 2023 Key Messages: - Strong to severe storms likely this afternoon and evening. - Environment capable of supporting tornadic storms. - Precip chances in play most of the forecast period. Water vapor imagery this afternoon showing a tight upper circulation lifting from northwest KS into southwest NE. System was nearly stacked with surface reflection situated in s-central NE with attendant warm front extending into w-central IA and dry line extending through s-central NE into central KS. Short term models are advertising ingredients coming together for potential significant severe weather event over the CWA this afternoon and evening. The upper low mentioned is expected to be in central NE by 23Z with surface low riding along the NE/KS border. Southerly flow ahead of the system will aid with drawing low level moisture northward into the region with dew points in the mid 60s/PWS around 1.5" inches. Current analysis suggests environment is already quite unstable despite thick cloud cover with MLCAPEs from 1500-2500 J/kg. Appears that storm initiation should occur along dry line on nose of steep 0-3km lapse rates. Expect storms to rapidly intensify along increasing boundary layer moisture convergence axis/instability axis. Adequate environmental deep layer shear roughly 40-50kt will be in place to promote rotating cells. And with steep mid layer lapse rates atop increasing low level moisture source, large hail threat will accompany any discrete storms. In addition to this, ESRH values greater than 150 (m2/s2) will enhance threat for tornadic storms. Storm motion for individual cells will be north/northeasterly while overall motion for storm activity will generally be easterly. Latest CAMs for the most part suggest storm activity shifting into the IA CWA sometime around 01Z with continuing threat for tornadic storms. Activity should clear the CWA then toward midnight. In addition to all this, excessively heavy rainfall is a distinct possibility accompanying stronger storms. However, flash flooding may be mitigated due to the speedy nature of individual cell movement. As the upper low lifts from NE into southeast SD, main threat for precip Saturday and Saturday night will be across the northern and eastern periphery of the CWA. Weak isentropic upglide will keep precip chance alive Sunday and Sunday night. Otherwise, precip chances are in play Wednesday afternoon through Thursday as a series of disturbances drop out of the Dakotas into the central Plains. Highs: Sat - upper 70s/low 80s Sun - upper 60s/mid 70s Mon - low 70s Tue - mid/upper 70s Wed - low 80s Thu - low 80s Fri - low/mid 70S && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 541 PM CDT Fri May 12 2023 Regional 88D showing scattered TSRA activity along a dry line crossing northeastward through eastern NE. As of now, it appears KLNK is through with any additional convective activity. KOFK will likely see activity for another couple hours. KOMA though a bit more problematic. Storms have split and are traveling north and south of the Omaha metro. Since cannot completely rule out a storm popping up over the next hour will include a TEMPO group to cover. Otherwise, KOFK will most likely remain in MVFR/IFR territory the remainder of the period while VFR prevails at KOMA/KLNK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DEE AVIATION...DEE
Hazardous weather outlook, May 12, 2:43 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 243 PM CDT Fri May 12 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-130945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 243 PM CDT Fri May 12 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday There is an Enhanced Risk for severe weather late this afternoon and evening. Storm initiation is expected along a dryline from about Albion to Columbus to Lincoln, and then continue to develop east southeast, while moving to the northeast. Severe storms should move out of the local area toward midnight. All modes of severe weather are possible, including large hail of 1 to 2 inches, damaging winds, flash flooding, and tornado or two. Thunderstorm chances continue on Saturday over areas north of the I-80 corridor. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday There is a Marginal Risk for severe weather for northeast Nebraska and western Iowa Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 12, 6:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
633 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL AUBURN 40.39N 95.84W
05/12/2023 E1.00 INCH NEMAHA NE PUBLIC
&&Local storm report, May 12, 6:35 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
635 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG WEST POINT 41.84N 96.71W
05/12/2023 CUMING NE EMERGENCY MNGR
POWER LINES BLOWN DOWN.
&&Local storm report, May 12, 6:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
644 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL TABLE ROCK 40.18N 96.09W
05/12/2023 M4.50 INCH PAWNEE NE PUBLIC
MULTIPLE PHOTOS ON SOCIAL MEDIA.
&&
SFLocal storm report, May 12, 6:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
647 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TORNADO 4 SW LYONS 41.90N 96.53W
05/12/2023 BURT NE NWS EMPLOYEE
TORNADIC DEBRIS SIGNATURE STILL INDICATING A
LARGE TORNADO.
&&Local storm report, May 12, 6:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
650 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TORNADO 3 W OAKLAND 41.83N 96.52W
05/12/2023 BURT NE PUBLIC
SUBSTANTIAL FARMSTEAD DAMAGE.
&&Local storm report, May 12, 6:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL PERU 40.48N 95.73W
05/12/2023 E0.88 INCH NEMAHA NE EMERGENCY MNGR
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:02 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 43 min |
| May 12, 7:10 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 35 min |
| May 12, 7:10 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 35 min |
| May 12, 7:20 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Saunders, Washington | 40 min |
| May 12, 7:23 PM CDT | Tornado Warning | OAX | Burt | 37 min |
| May 12, 7:31 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Thurston, Washington | 59 min |
| May 12, 7:36 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 37 min |
| May 12, 7:37 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 23 min |
| May 12, 7:51 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 9 min |
| May 12, 7:55 PM CDT | Flash Flood Warning | OAX | Burt, Cuming, Dodge, Thurston, Washington | 3 hr |
| May 12, 7:56 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 49 min |
| May 12, 8:18 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 27 min |
| May 12, 8:58 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 18 min |
| May 12, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 31 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.